Can Prescription Drugs Affect My Singing? 

When you’re unwell, medication can be necessary to help you get better and feel well enough to carry on with life. But what are the side effects of prescription drugs and which ones might impact your singing?   

Certain prescription drugs can affect your singing, although most should have little or no impact. How we react to these is individual and personal. But there are some pills that increase the likelihood of vocal changes.   

In this article, we delve into the world of prescription drugs, from the point of view of a singer, and give you the lowdown of how they might affect your voice.  

Will prescription drugs affect my singing?

can prescription drugs affect my singing?  

The short answer is yes. Although not everyone will experience difficulties and it really depends on a number of factors, like your prescribed dosage and other conditions. In this article, we talk about general effects. But it’s important to remember that your first point of contact for discussions on these matters should be your doctor. Try not to use Google, or the opinions of friends, when it comes to medications.  

What drugs cause a raspy voice? 

This question of which drugs cause raspiness if the biggest one for singers when having to take medication. We’ll take a look at the specific treatments that cause issues. But it’s not just about the drug itself but the quantity too.   

home remedies to recover your voice

How to Get Rid of a Raspy Singing Voice

Having a raspy singing voice is nothing to worry about. A raspy voice can actually provide an unusual and soulful vocal element to many genres of music. Whether you’re looking for raspy singers for inspiration or want to smooth out rougher notes, here are our helpful tips for improving your vocal tone: A raspy singing... Read more »

Medications that affect the voice 

You may have heard rumours about some drugs, in particular, causing issues. Not all the drugs we mention will have an impact on your voice. It’s important to recognise and stress, that they only carry a risk of doing so, and many, if not most users will not find any change in the voice at all.  

  • Oral contraceptives contain estrogen and may cause fluid retention in the vocal cords. 
  • Estrogen replacement therapy post-menopause may have a positive or negative effect on the voice. 
  • Testosterone and similar hormones deepen the voice, possibly permanently. 
  • Some thyroid replacement medication can have a slight impact on the voice. 
  • Blood thinners may increase chances of vocal cord haemorrhage or polyp formation. 

Here’s the info you need on more common medications, along with how they affect the voice.  

Can Flonase cause laryngitis? 

Can Flonase cause laryngitis? 

This over the counter allergy relief – and all steroid inhalant preparations – can be the cause pharyngitis, hoarseness, throat clearing, and a cough. The stronger the dose the more likely you’ll have some issues, but according to clinical trials, it only affects around 2% to 6% of people who take it.  

Open Mic UK Addresses Mental Health Issues with CeCe Sammy

Grand Final judge, CeCe Sammy set to tackle mental health issues amongst young people Celebrity vocal coach and mentor CeCe is best known for her TV appearances and behind the scenes contributions on shows such as X Factor and The Voice, CeCe is now focusing her efforts on utilising her extensive knowledge of music for... Read more »

Can antidepressants affect your voice? 

More commonly, anti-depressants may give you a dry mouth, meaning you need to hydrate more often than usual. There are many different types of anti-depressant and anti-anxiety medication, so if one is giving you problems then it’s likely you’ll be able to try something else. Often side effects just last a couple of weeks, so it’s worth holding out for a while and seeing if the problem continues, or is just an initial reaction that subsides.  

Here’s Dr Dan with more on anti-depressants and singing. 

 

Can steroids affect your voice? 

One of the reasons steroids might be prescribed is to reduce swelling in the vocal folds so that they can return to normal. It won’t solve any underlying issues such as vocal misuse, but is a method, along with rest, to return them to normal in the short term. They can be taken in pill form or injected directly o the vocal cords by your doctor.  

Steroids voice side effects  

Androgenic steroids can have the effect of lengthening and thickening the vocal folds. This can have the effect of making the voice slightly lower.  

Do opioids affect your voice? 

Steroids voice side effects  

Opioids are a class of drug that include pain medications – both prescription and non-prescription. They can cause respiratory depression, in turn affecting your ability to breathe well and power the voice. These include: 

  • Hydromorphone (Dilaudid, Exalgo) 
  • Meperidine (Demerol) 
  • Methadone (Dolophine, Methadose) 
  • Morphine (Kadian, MS Contin, Morphabond) 
  • Oxycodone (OxyContin, Oxaydo) 
  • Oxycodone and acetaminophen (Percocet, Roxicet) 
  • Codeine (only available in generic form) 
  • Fentanyl (Actiq, Duragesic, Fentora, Abstral, Onsolis) 
  • Hydrocodone (Hysingla, Zohydro ER) 
  • Oxycodone and naloxone 
  • Hydrocodone/acetaminophen (Lorcet, Lortab, Norco, Vicodin) 

What medications can make you hoarse – what drugs can cause hoarseness? 

Hoarseness is less serious than laryngitis and doesn’t have as great an impact on your singing. But neither is it ideal, so it’s naturally something you’ll want to avoid, where possible. 

Can antibiotics cause hoarseness? 

Antibiotics are something else to be avoided. It’s been proven that overuse reduces the effectiveness of this essential drug. Take them when you don’t absolutely need to and they might not work when you really do need them to. For this reason, many doctors are reluctant to prescribe them.  

Can oral prednisone cause a hoarse voice 

In clinical trials, there have been instances of this drug causing hoarseness, although it isn’t one of the more common side effects, 

How to Cure a Hoarse Voice From Allergies

Can Allergies and Hay Fever Affect Your Singing? | How to Cure a Hoarse Voice From Allergies

Allergies dictate many people’s lives. As a singer, suffering from the symptoms of seasonal allergies can be even more frustrating. Stuffy noses, congestion, and itchy sinuses can all take their toll on your voice. Is there a way to combat a hoarse voice caused by allergies?  Do allergies affect your singing voice? Allergies and hay fever are an unexpected threat to a singer. Allergens can affect your... Read more »

Blood pressure meds and hoarseness 

Can antibiotics cause hoarseness? 

Rather than the blood pressure medicine itself, it’s the acid reflux caused by it that can make you a little hoarse. Calcium channel blockers, beta-blockers and muscle relaxants can also have this effect. Speak to your doctor about taking something to combat the acid reflux. Angiotensin-converting-enzyme (ACE) inhibitors are believed to cause coughing and excessive throat clearing in around 10% of patients. 

If you have any concerns at all, be sure to discuss them with your doctor. Your medication may well be necessary and even if that means you’re not on top form vocally for a bit, you should stay the course. Discuss it with them and explain that you’re a singer. They might be able to switch it for something else, or offer advice.

Your overall health is the most important thing, and if you don’t have that, you’ll struggle to perform effectively. So look after yourself, take what you’re supposed to, don’t take any pills that are not prescribed for you or readily available over the counter and stick to the dose advised on the packet.  

Related Questions 

  • How do I cure my singing voice?

If you have any issues with your voice, the answer is nearly always: rest. Whether a cold or vocal strain, issues with your vocals tend to get better with time, taking care of yourself and drinking plenty of liquids.  

  • Does prednisone help the vocal cords? 

It doesn’t help the vocal cords as such, but as it does treat asthma and act as an anti-inflammatory, it can work on any inflammation in this area and assist with clear deep breathing. This should only be taken if prescribed by a medical professional. 

Have you found that prescription drugs affect your singing? Is there anything you now avoid? Let us know in the comments section.  

Share

https://www.openmicuk.co.uk/advice/can-prescription-drugs-affect-my-singing/
Subscribe
Notify of
guest
1 Comment
Oldest
Newest Most Voted
Inline Feedbacks
View all comments
stephen dingle
stephen dingle
4 months ago

Hi there. Over the last 8 months, I have started to progressively find it hard to hit four or five semitones around
middle C. Notes I previously found easy, I now find a huge strain not to go flat or to hit at all. For the last year I have been taking Statins, Ramipril ( ace inhibitor) and a beta blocker….are these the cause does anyone know????

ENTER NOW! 
close-link